If the Food and Drug Administration warning last week wasn’t enough to make you think twice before popping that ibuprofen so liberally for every ache and pain, a paper published Tuesday should give you pause.

The population-based study, published in the BMJ, found that mixing antidepressants with common painkillers appears to be linked to a higher risk of intracranial bleeding — which occurs in the skull — shortly after starting the treatment. The researchers emphasized that their finding doesn't necessarily mean that this drug combination causes the bleeding, but that it's a possibility that needs to be explored further.

"Our findings should be interpreted with caution," Ju-Young Shin, a researcher with the Korea Institute of Drug Safety and Risk Management, and his co-authors wrote. They acknowledged the possibility that their results may have been affected by a number of unknown factors, including coding errors or incomplete records, but said the analysis is strong enough that "special attention is needed when patients use both these drugs together."

AD
AD

The research was based on information in South Korea's national health database — a vast resource of information about 50 million people who have received treatment through the country's universal medical system. The researchers focused on the more than 4.1 million patients who began receiving antidepressants for the first time from 2010 to 2013. Of those patients, more than 2 million were also taking non-steroidal anti-inflammatory drugs, or NSAIDs, during the first 30 days in which they took antidepressants.

NSAIDs are among the most popular over-the-counter and prescription painkillers in the world and include such well-known names such as Advil, Motrin and Aleve. Last week, the Food and Drug Administration strengthened its safety labels for the drugs, warning that even short-term use appeared to be linked with increased heart attack and stroke risk.

AD
AD

Stewart Mercer, a professor of primary care research at the University of Glasgow who was not involved in the research, said the paper "offers important new evidence" about the relationship between the two classes of drugs. In an editorial accompanying the release of the BMJ study, he said the results "give some cause of concern."

"Most worryingly, conditions requiring NSAIDs and antidepressants commonly coexist; 65 percent of adults with major depression also have chronic pain," he wrote.

Shin and his team of researchers found that during that initial 30-day window of antidepressant use, 742 people experienced intracranial bleeding, with 169 on antidepressants only and 573 taking both antidepressants and NSAIDs. There were no significant differences based on which antidepressants — whether they were selective serotonin reuptake inhibitors or SSRIs such as Prozac and Zoloft or an older class of medicine known as tricyclic antidepressants — were taken or the age of the person. However, the risk appeared to be greater for men than for women.

AD
AD

The researchers theorized that the combination of antidepressants and NSAIDs could be interfering with the body's platelet (colorless blood cells that help stop bleeding) work. They noted that antidepressants, particularly SSRIs, "block platelet uptake, and use of these agents results in bleeding complications" and that "NSAIDs are also known to inhibit normal platelet function." Previous studies have shown that both types of drugs are associated with gastrointestinal bleeding.

Mercer and other researchers who reviewed the findings of the South Korean study also said that there are several unanswered questions, including the risk of intracranial bleeding when the drugs are used alone, the long-term effect of combined treatment, and why the difference was markedly higher in men than in women. Mercer also wondered whether the findings could be generalized to other populations given ethnic variations to the metabolism of some of the drugs involved.

Read more:

AD
AD